Glatiramer Acetate Induced Hepatotoxicity

Author(s): K. Subramaniam, P. Pavli, H, Llewellyn, S. Chitturi.

Journal Name: Current Drug Safety

Volume 7 , Issue 2 , 2012

Become EABM
Become Reviewer

Abstract:

Introduction: Glatiramer acetate (Copaxone), a polypeptide has been approved for treating patients with active relapsing–remitting multiple sclerosis.

Case Presentation: We report the first case of severe acute hepatitis after commencing treatment for multiple sclerosis with glatiramer acetate. A 31-year-old female with multiple sclerosis presented with anorexia, lethargy and jaundice five weeks after commencing glatiramer acetate. She had never received beta-interferon treatment. Investigations revealed a bilirubin of 0.109 mmol/L (0.002-0.02 mmoL/L) and prothrombin time of 21 secs (9-15 secs). Her liver function tests were normal before commencing glatiramer acetate. A liver biopsy performed approximately 6 weeks after commencement of glatiramer acetate showed predominantly centrilobular hepatocyte necrosis with portal-venous bridging, along with mild portal and interface hepatitis. The necrosis was not accompanied by an acute inflammatory or chronic inflammatory infiltrate. The features were not suggestive of autoimmune hepatitis but consistent with drug toxicity. The liver tests returned to normal within 2 months after cessation of glatiramer acetate.

Conclusion: Physicians should be aware that glatiramer acetate can be associated with uncommon but yet significantly severe liver toxicity.

Keywords: Glatiramer acetate, hepatotoxicity, multiple sclerosis.

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 7
ISSUE: 2
Year: 2012
Page: [186 - 188]
Pages: 3
DOI: 10.2174/157488612802715690
Price: $65

Article Metrics

PDF: 14